Tags: Health Topics | magnesium overdose | signs | symptoms

Signs and Symptoms of Magnesium Overdose

By    |   Wednesday, 04 May 2016 07:47 PM

Magnesium maintains energy and helps muscles function as an essential mineral. A magnesium overdose occurs because of excess amounts in the body.

Foods with magnesium include fruits, vegetables, nuts and whole grains, but it is rare to experience an overdose through foods, according to Healthgrades.

A magnesium overdose usually happens when too much of the mineral is taken through supplements, such as pills or liquids. The condition is also known as magnesium toxicity or hypermagnesemia.

Doctors Using Magnesium to Prevent Alzheimer's, Read More Here

The kidneys normally excrete excess magnesium from the body. However, people with kidney failure may experience an overdose when taking medications that contain the mineral. Patients with kidney disease are usually advised to avoid magnesium supplements or medication, Healthline reports.

People with gastrointestinal disorders or heart disease are also at increased risk for a magnesium overdose from supplements or medications.

Signs and symptoms of an overdose include:
  • Nausea and vomiting
  • Muscle weakness
  • Lethargy
  • Low blood pressure
  • Irregular heartbeat
  • Urine retention
  • Respiratory distress
  • Cardiac arrest
  • Coma
  • Death

Ingesting large amounts of milk of magnesia, Epsom salts, or magnesium supplements can lead to an overdose, especially for people with kidney problems, according to the University of Maryland Medical Center.

Cardiologist Reveals Shocking Truth About Magnesium and Your Heart – Get More Info

A calcium carbonate with magnesium overdose results from taking too many antacids with these ingredients. Calcium carbonate with magnesium is found in such products as Rolaids, Tums, Mylanta, and Maalox, notes the National Institutes of Health.

Symptoms of a calcium carbonate with magnesium overdose include:
  • Bone pain from chronic overuse
  • Decreased reflexes
  • Poor balance
  • Irregular heartbeat
  • Shallow and rapid breathing
  • Skin flushing
  • Lack of alertness
  • Dry mouth
  • Constipation
  • Diarrhea

People need immediate medical attention from the overdose. Medical personnel will need to monitor temperature, breathing rate, blood pressure, and pulse. Treatment may include blood and urine tests, activated charcoal, breathing support, intravenous fluids, and medicine.

Proper treatment helps most people fully recover.

Alert: Doctors Reverse Diabetes Using Magnesium – See More Details Here

Related Stories:

© 2017 Newsmax. All rights reserved.

 
1Like our page
2Share
FastFeatures
Magnesium maintains energy and helps muscles function as an essential mineral. A magnesium overdose occurs because of excess amounts in the body. It is rare to experience an overdose through foods. A magnesium overdose usually happens when too much of the mineral is taken through supplements.
magnesium overdose, signs, symptoms
355
2016-47-04
Wednesday, 04 May 2016 07:47 PM
Newsmax Inc.
 

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
America's News Page
© Newsmax Media, Inc.
All Rights Reserved